Tired on beta-blocker.
When I took an ACE inhibitor, I felt energetic. Can you explain the thinking on this?
Dr. Zipes: Drugs like atenolol, a so-called beta-blocker, block some of the adrenaline-like actions on the heart, and that can cause fatigue. However, numerous studies have shown that the adrenaline-like effects can be harmful in certain individuals having certain heart problems, leading to increased mortality. In these situations, the beta-blockers improve survival. Often, starting at lower dose and gradually increasing it over time can avoid the fatigue. Beta-blockers can be combined with an ACE inhibitor. Do not suddenly stop taking the beta-blocker without telling your doctor, as that can be harmful.
Internationally acclaimed cardiologist, professor, author and inventor, Dr. Douglas P. Zipes contributes to The Saturday Evening Post magazine as a featured columnist in "Heart Health." Dr. Zipes, an authority on what is called pacing and electrophysiology (rhythms of the heart), hosts a "heart to heart" discussion about your heart-felt concerns. Contents are not intended to substitute for medical attention from a physician.
Please send questions to: Dr. Douglas Zipes, SatEvePost, 1100 Waterway Blvd., Indianapolis, IN 46202.
|Printer friendly Cite/link Email Feedback|
|Title Annotation:||HEART HEALTH: ASK DR. ZIPES: a noted cardiologist answers your questions.|
|Author:||Zipes, Douglas P.|
|Publication:||Saturday Evening Post|
|Article Type:||Brief Article|
|Date:||Sep 1, 2005|
|Previous Article:||Aging and heart health.|
|Next Article:||Post editors' picks ... post readers are invited to send in nominations for the funniest greeting card, funniest print advertisement, and the...|